Background: Small cross-sectional studies have suggested that metformin, a first-line oral hypoglycemic agent, may lower thyroid-stimulating hormone (TSH) levels. Our objective was to determine whether the use of metformin monotherapy, when compared with sulfonylurea monotherapy, is associated with an increased risk of low TSH levels (<0.4 mIU/L) in patients with type 2 diabetes mellitus.
Methods: Using the Clinical Practice Research Datalink, we identified patients who began receiving metformin or sulfonylurea monotherapy between Jan. 1, 1988, and Dec. 31, 2012. We assembled 2 subcohorts of patients with treated hypothyroidism or euthyroidism, and followed them until Mar. 31, 2013. We used Cox proportional hazards models to evaluate the association of low TSH levels with metformin monotherapy, compared with sulfonylurea monotherapy, in each subcohort.
Results: A total of 5689 patients with treated hypothyroidism and 59,937 euthyroid patients were included in the subcohorts. Among patients with treated hypothyroidism, 495 events of low TSH levels were observed during follow-up (incidence rate 119.7/1000 person-years). In the euthyroid group, 322 events of low TSH levels were observed (incidence rate 4.5/1000 person-years). Compared with sulfonylurea monotherapy, metformin monotherapy was associated with a 55% increased risk of low TSH levels in patients with treated hypothyroidism (incidence rate 79.5/1000 person-years v. 125.2/1000 person-years, adjusted hazard ratio [HR] 1.55, 95% confidence interval [CI] 1.09-2.20), with the highest risk in the 90-180 days after initiation (adjusted HR 2.30, 95% CI 1.00-5.29). No association was observed in euthyroid patients (adjusted HR 0.97, 95% CI 0.69-1.36).
Interpretation: In this longitudinal population-based study, metformin use was associated with an increased incidence of low TSH levels in patients with treated hypothyroidism, but not in euthyroid patients. The clinical consequences of this need further investigation.
© 2014 Canadian Medical Association or its licensors.